Psychosis from a Bath Salt Product Containing Flephedrone and MDPV with Serum, Urine, and Product Quantification
- First Online:
- Cite this article as:
- Thornton, S.L., Gerona, R.R. & Tomaszewski, C.A. J. Med. Toxicol. (2012) 8: 310. doi:10.1007/s13181-012-0232-4
The use of designer drugs commonly marketed as bath salts or plant food has risen dramatically in recent years. Several different synthetic cathinones have been indentified in these products, including mephedrone, 3,4-methylenedioxypyrovalerone (MDPV), and 4-fluoromethcathinone (flephedrone). We report a case of bath salt intoxication with quantitative MDPV and flephedrone levels in a patient's serum and urine, and from the bath salt product.
A 23-year-old male with a prior psychiatric history arrived via EMS for bizarre behavior, suicidality, and hallucinations after reportedly insufflating a bath salt. He was found to have MDPV levels of 186 and 136 ng/mL in his serum and urine, respectively, and flephedrone levels of 346 and 257 ng/mL in the serum and urine, respectively. The white powder in question was found to contain 143 μg MDPV and 142 μg flephedrone per milligram powder. His psychosis and agitation resolved with lorazepam, droperidol, and observation in the emergency department.
Agitation, psychosis, movement disorders, tachycardia, and hypertension have all been attributed to the use of MDPV; there are no prior reports detailing clinical experience with flephedrone. Considering that our patient's serum flephedrone levels were twofold higher than his MDPV level, it is likely flephedrone contributed to his clinical toxicity. This case suggests the possibility that fluorinated cathinones, such as flephedrone, may have altered metabolism and/or elimination which may affect their course of clinical toxicity. This case highlights the evolving composition of synthetic cathinones found in bath salt products.
KeywordsSynthetic cathinones Flephedrone MDPV Psychosis
The use of designer drugs commonly marketed as bath salts or plant food has risen dramatically in recent years . Several synthetic cathinones have been indentified in these products, including mephedrone, 3,4-methylenedioxypyrovalerone (MDPV), and 4-fluoromethcathinone (flephedrone) [2, 3]. While agitation, psychosis, movement disorders, tachycardia, and hypertension have all been attributed to the use of MDPV, there are no reports detailing clinical experience with flephedrone [2, 4, 5]. We report a case of the use of a bath salt product found to contain both MDPV and flephedrone which resulted in severe psychosis confirmed with quantification of these drugs in serum, urine, and in the product itself.
MDPV is reported to be a potent monoamine reuptake inhibitor and manifest clinical effects similar to methamphetamine and MDMA [5, 10]. MDPV shares structural similarity with MDMA, a known serotonergic agent, and has been reported to cause serotonin toxicity [11, 12]. Other synthetic cathinones have been demonstrated to cause direct dopamine release and have significant effects on serotonergic receptors . This serotonergic effect may explain the vivid visual hallucinations seen in our patient. It remains to be determined if MDPV has particularly potent CNS effects compared to other synthetic cathinones. Along with hallucinations, other symptoms that have been reported with confirmed or suspected MDPV exposures include tachycardia, hypertension, chest pain, dyspnea, myoclonus, and agitation [2, 4, 5]. Antonowicz et al. describes two cases of paranoid psychosis without hallucinations attributed to the use of an alleged MDPV product; however, they were unable to confirm the presence of MDPV in serum, urine, or the product . Spencer et al. described four cases of MDPV exposures—including one death—confirmed with urine and serum levels though no product was tested . Another death was attributed to MDPV use in Michigan, though body fluid levels were not reported and the product was not tested . Spiller et al. reported on a poison center series of 236 alleged synthetic cathinone exposures, including one death, of which there were 13 serum and 4 urine confirmed MDPV exposures. As this was a retrospective study, they did not specifically comment on the clinical presentations of the MDPV-positive patients nor were they able to determine the concentration of MDPV in any associated products . Our patient's MDPV levels were consistent with Spiller et al.'s report. Murray et al. describes a death attributed to MDPV with reported serum levels similar to ours but significantly higher urine levels . No product was tested.
Compared to MDPV, there is much less clinical experience with flephedrone. In addition to their typical amphetamine-like effects, it is believed that para-halogenated phenylethylamines such as flephedrone may exhibit enhanced serotonergic effects . This is thought to occur because halogenation of phenylethylamines at the para-position prevents metabolism via para-hydroxylation thereby resulting in a prolonged half-life and clinical effect. This could explain why our patient's flephedrone levels were greater than the corresponding MDPV levels. To our knowledge, there are no prior human case reports detailing either clinical toxicity from flephedrone or quantification in biologic specimens. Considering that our patient's serum flephedrone levels were twofold higher than his MDPV level, it is likely flephedrone contributed to his clinical toxicity.
It is also notable that both the MDPV and flephedrone serum levels were much higher than the corresponding urine levels even though urine was collected 1 h after the serum. This likely represents recent exposure to these drugs, as per the patient's history, or could suggest decreased metabolism and excretion of the parent drugs. Studies show that both MDPV and halogenated cathinones undergo extensive hepatic metabolism [16, 17]. Genetic heterogeneity in the metabolism of these drugs may play a role in cases of severe intoxications and warrants further investigation.
The bath salt product our patient claimed to have insufflated contained 143 μg MDPV and 142 μg flephedrone per milligram of product. To our knowledge, this is the first report of actual concentrations of MDPV or flephedrone in a bath salt product. This novel information may allow some insight into the potency of these products. The patient's claim that he insufflated 1 g of the bath salt product is likely unreliable and considerably higher than anecdotal reports of bath salt users abusing 25 mg or less of the product per session .
Recommended care for patients exhibiting toxicity from synthetic cathinones is aimed at controlling the sympathomimetic excess . Our patient seemed to benefit from the use of both lorazepam and droperidol. The latter may have been useful due to its dopamine antagonism. Prolonged observation and/or hospital admission may be needed. In one poison center study, less than 50 % of reported synthetic cathinone exposures were discharged from the ED .
MDPV and flephedrone are synthetic cathinones which can cause significant sympathomimetic effects, psychosis, and hallucinations. This patient presented with significant psychosis and a mild sympathomimetic syndrome. He recovered in the ED with chemical sedation and observation. To our knowledge, this is the first case in which both MDPV and flephedrone levels were quantitatively determined in the product, serum, and urine and highlights the evolving composition of the synthetic cathinones found in bath salt products.
Conflict of Interest
There are no conflicts to declare.